New Jersey, 2003

Damaging Wind in New Jersey, September 23, 2003

September 23, 2003 · NWS PHI · 1 event in 1 county or zone

A powerful line of severe thunderstorms uprooted numerous trees and wires throughout Mercer County. A SKYWARN Spotter reported a measured wind gust to 68 mph in Ewing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A powerful line of severe thunderstorms uprooted numerous trees and wires throughout Mercer County. A SKYWARN Spotter reported a measured wind gust to 68 mph in Ewing. This was not in the path of the tornado. In Trenton, a downed tree crushed one home. In West Windsor Township, many trees were knocked down in the Penns Neck area. The heating and air conditioning units on top of the Walmart and Comp USA stores were toppled. More than 50,000 homes and businesses lost power in Mercer, Burlington, Camden and Gloucester Counties. All power was restored the afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 23, 2:52 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 23, 2:52 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE DE CTY PA IN WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EDT TUE SEP 23 2003

DROPPING FLD WATCH ESSENTIALLY FROM PHL E...SPECIFIC CNTYS LISTED
BLO...AS THAT AREA DID NOT HAVE SGFNT RAINS LAST WK...AS OPPOSED TO
OUR NWRN ZONES AND AREA TO THE IMMEDIATE W OF PHL.

OTRW...PCPN SHOULD END FM THE W BY NOON OR SHRTLY THRFTR...THEN DRY
INTO THU WHEN NXT FNT ARRIVES FM THE NW. SLOWED PCPN TIMING DOWN
JUST A BIT...BGNG THU MRNG NWRN ZONES AND THU AFTN SERN ZONES.

OTRW...LEFT EXTDDS PRETTY MUCH AS THEY WERE.

NO CHGS ON THE MARINE...SML CRAFT REMAINS UP ALL WTRS.

ZONES AND UPDATED FLOOD WATCH SHOULD FLY BY 430 AM.

.PHI...FLOOD WATCH THIS MRNG PA54-55,60-62,67-70 NJ1,7 DE1 MD8
       SML CRAFT ADVY CST AND DE BAY.

KRAUS
Hazardous weather outlook, Sep 23, 5:28 AM EST, 1 hour 47 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-231230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

FLOOD WATCHES REMAIN IN EFFECT THIS MORNING FOR MUCH OF THE AREA TO
THE NORTH AND WEST OF PHILADELPHIA...AND FLOOD WARNINGS HAVE BEEN
ISSUED FOR SOME COUNTIES. THE RAIN WILL MOVE EAST AND SHOULD BE OFF
THE COAST BY EARLY AFTERNOON. STORM TOTALS WILL EXCEED THREE INCHES
IN SOME SPOTS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
AND DELAWARE COASTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN WITH SIGNIFICANT RAINFALL TOTALS...OF
TWO INCHES OR MORE.

KRAUS

In the hours before

Special weather statement, Sep 23, 4:45 AM EST, 2 hours 30 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-067>071-231115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT TUE SEP 23 2003

...AREA OF HEAVY RAIN MOVING SLOWLY EAST...

AT 530 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF HEAVY
RAIN MOVING SLOWLY EAST ACROSS EASTERN PENNSYLVANIA AND MARYLAND. IT
EXTENDED FROM THE POCONOS THROUGH ALLENTOWN PA...SOUTH THROUGH
CHESTER COUNTY AND THEN ALONG THE NORTHERN CHESAPEAKE BAY. RAINFALL
AMOUNTS OF OVER AN INCH IN LESS THAN HALF AN HOUR HAVE BEEN
REPORTED. THE RAIN WILL SLOWLY SHIFT EAST INTO THE PHILADELPHIA AND
WILMINGTON AREAS AFTER 6 AM...AND ALSO INTO WESTERN NEW JERSEY AND
THE NORTHERN DELMARVA.

BE ESPECIALLY CAUTIOUS ON THE ROADS THIS MORNING...AS THERE WILL BE
WATER PONDED IN LOW LYING AREAS AND UNDERPASSES. SLOW DOWN AND ALLOW
FOR EXTRA SPACE BETWEEN YOU AND THE CARS AROUND YOU.

A FEW OVERNIGHT RAINFALL REPORTS THROUGH 530 AM...READING AIRPORT
IN BERKS COUNTY...2.93 INCHES...AND MOUNT POCONO AIRPORT IN MONROE
COUNTY...2.42 INCHES.

KRAUS

The radar

The Philadelphia radar (KDIX), 46 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
September 23, 7:15 AM EST to 7:45 AM EST
Where
Mercer County, Countywide
Measured
59 kt (68 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.283, -74.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337633.